PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry Questions on Tinnitus - April 2014

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

Headaches with Tinnitus

Dear Barry,

I am having headaches, sometimes continuously, with my tinnitus. Is this typical and what is recommended for the headaches? I have read on your website that ibuprofen and acetaminophen should be avoided.

Any help will be appreciated.

Mildred K.

Dear Mildred,

Having headaches along with tinnitus is not typical. They could spring from the same cause or it could be something completely separate. Arches Tinnitus Formula contains Ginkgo biloba, which is helpful for tinnitus. Many people claim it is also helpful for headaches as it increases circulation in the head.

Many people can take ibuprofen but I cannot. Even a small dose of it sends my tinnitus through the roof for several hours before coming back down. You could try and see how it affects you. I suggest you take a very low dose at first. If it does increase your tinnitus, it will only be temporary.

Aspirin can safely be used by most people. A very large dose of aspirin can cause tinnitus so be careful. I can take two regular strength aspirin but if I take a third one it will again increase my tinnitus, but only temporarily.

Acetaminophen does not worsen tinnitus. Unfortunately, it is a powerful toxin for the liver and dosages must be kept low or liver damage can occur. The majority of poisoning cases at US Emergency Rooms is due to acetaminophen overdose. It is very important to keep the total daily dosage below 4 grams. This is equivalent to about 6 capsules of the strongest acetaminophen at 650 mg each.

I hope this is helpful and your headaches come under control.

Wishing you quiet times,

Barry Keate

Hearing Music as Tinnitus

Dear Barry,

I have had tinnitus for several years....a constant humming... and then a few months ago I developed quite suddenly...."MUSICAL EAR SYNDROME".

Sometimes when I keep hearing the same sounds of music I’ll try humming another song for distraction. And, then tune replaces the other melody. When I try counting numbers I then hear that. My ENT doctor said nothing can be done for it and learn to live with it.

Do you have any advice for me?

Shyrlene

Dear Shyrlene,

Musical Ear Syndrome (MES) usually develops in people who do not have enough auditory stimulation. Then the brain starts making its own sounds. For many people it can be enjoyable, for others bothersome. Most people with MES will exhibit three or more of the following conditions:

1 - They are elderly,

2 - They are hard of hearing,

3 - They lack adequate auditory stimulation,

4 - They have tinnitus,

5 - They are often anxious, stressed or depressed.

Your ENT is not correct that nothing can be done. Typical treatment consists of maximizing hearing with hearing aids and enriching the environment with sound. This will give the brain much needed input so it won't generate its own sound.

Wishing you quiet times, Barry Keate

Could sauna cause Tinnitus?

Dear Barry, I am really concerned about my current situation and I´d like to get some advice or “hope” from you.

I am 41-year old woman and I have tremendous tinnitus since January. It just was there one morning! I went to sauna in the evening before…maybe it was the raised blood pressure that made this damage also I have had stressful times already since autumn.

Now I hear 5-6 different sounds - high frequency sound in one ear, and a low “refrigerator” sound in the other, plus hyperacusis that distorts external sounds. I have taken Diazepam but no relief and sleep only 2-3 hours. My audiology tests are normal, including CT.

Also I feel like my ears are full or almost blocked, but when I lie down then the blocked feeling disappears.  Some doctors have prescribed Betaserc, others antihistamine. I don´t know what to take any more.  I have visited acupuncturist and bioresonance therapist but everything just gets worse.

I ordered your products – so this is my last hope.

Thank you and kind regards,

Ivika

Dear Ivika,

I'm very sorry this has happened to you. I don't think this was caused by the sauna or blood pressure. The key sentence that I see is when you lay down the blocked feeling disappears. I believe one of the contributing factors may be Eustachian Tube Dysfunction (ETD). This occurs when the eustachian tube fills with liquid. The result is a blocked ears feeling, tinnitus, and sometimes dizziness.

You should have an Ear, Nose and Throat physician examine you for ETD. If this is the case, treatment usually consists of a prescription nasal spray, such as Flonase, and an antihistamine. It can take up to a few months to clear. If it doesn't clear, a simple procedure called a myringotomy can be employed. This procedure inserts tubes through the ear drum so the eustachian tube can drain. When the eustachian tube is returned to normal, the tinnitus should cease.

Wishing you quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.